Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 23, NWS Caribou, ME

July 20, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 20, 2018, 3:16 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 20, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 3:16 AM EDT (07:16 UTC)
In effect from
Jul 20, 2018, 8:00 AM EDT
Expired
Jul 20, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WHUS41 KCAR 200716
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
316 AM EDT Fri Jul 20 2018

MEZ029-030-201530-
/O.NEW.KCAR.BH.S.0023.180720T1200Z-180721T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
316 AM EDT Fri Jul 20 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT this morning
through this evening.

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures in the low 70s may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low 50s.

* Timing...Today into early this evening. 

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

MCB
2 follow-up statements
609 
WHUS41 KCAR 201325
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
925 AM EDT Fri Jul 20 2018

MEZ029-030-210000-
/O.CON.KCAR.BH.S.0023.000000T0000Z-180721T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
925 AM EDT Fri Jul 20 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Location...Acadia National Park...Schoodic Point...Lamoine 
  State Park...Castine...Roque Bluffs State Park...Quoddy Head 
  State Park.

* Beach Hazard...The warm air temperatures in the 70s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the low 50s.

* Timing...Today into early this evening.

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

Norcross
232 
WHUS41 KCAR 202355
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
755 PM EDT Fri Jul 20 2018


MEZ029-030-210100-
/O.EXP.KCAR.BH.S.0023.000000T0000Z-180721T0000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
755 PM EDT Fri Jul 20 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 11:37 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 11:37 PM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1137 PM EDT Thu Jul 19 2018

.SYNOPSIS...
High pressure will remain ridged across the region through
Friday then exit to the east Saturday. Low pressure will
lift across the region Sunday into Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
11:40 PM Update...Forecast remains on track with clear skies
across the area. Only adjustment was to lower temps a couple
degrees early in the overnight period.

Previous discussion:
High pressure will remain across the region tonight through
Friday keeping skies clear across the forecast area. Low
temperatures tonight will generally range from the upper 40s
to around 50 across northern areas, though locally colder
readings are possible in northwest areas. Low temperatures
across the remainder of the forecast area will generally range
from the lower to mid 50s. High temperatures Friday will range
through the upper 80s across much of the forecast area. Mid to
upper 80s are expected across interior Downeast areas, with
around 80 to the lower 80s along the Downeast coast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The short term will begin with high pressure and a strong upper
ridge still in control of of the weather pattern over the state
through Sat. Mostly clear skies should allow plenty of mixing,
and with 850mb temps getting around 13-16C, highs in the mid to
even upper 80s appear likely for interior locations. Bangor and
much of Downeast will have feel the effects of onshore flow and
stay a bit cooler.

Clouds will increase Sat night into Sun as the western edge of
the upper ridge erodes and a subtropical low moves up the east
coast. There is some disagreement in the models on the exact
track of this low, with the GFS and ECMWF taking it into New
England, while the CMC and NAM move it further west toward
eastern Lake Ontario. Given a bit of a western shift in the
overall model consensus from the 00z run, the increase of POPS
was slowed some, due to increased uncertainty on just how much
precip coverage makes it in earlier in the event. GYX had
similar thinking, so the POPs along the border area are fairly
well collaborated. However, given the deep moisture content
expected and possibility for some modest convection, it's quite
possible some areas could pick up a half inch or more through
00z Mon, but for now QPF totals were kept under a half inch.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long term looks to be fairly active, thanks to a persistent
trough to our west, and a cut-off upper low dipping into the
Southeast US. Both will help to form a conveyor belt for
moisture to move into New England next week. Most places are in
chance to likely POPs almost every period during the long-term,
with the most consistent higher POPs generally for central and
northern areas. Of course, it won't be raining the whole time
across all or even part of the CWA, but in this sort of a
pattern, the fine tuning of timing details will have to wait
until we get closer and models can come into better agreement
on timing of individual impulses and waves riding up the western
side of this ridge. There's likely to be frequent periods of
instability through much of next week, so at least a slight
chance of thunder was included for most periods. As of right
now, models are pointing to a potential for a bit of a break in
the pattern later next week, as the upper trough may shift
eastward and help push a front through the state. It could
happen as early as later Thursday, or not until sometime Friday.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions are expected through Friday. There is
the chance of a brief period of MVFR or even IFR Vsby in patchy
fog at KPQI and/or KHUL toward sunrise Friday morning.

SHORT TERM: VFR conditions expected through Sat. Low clouds and
possible patchy fog and a few showers move into the coast and
perhaps as far inland as KBGR Sat night into Sun AM, with IFR
CIGs certainly possible. MVFR to IFR CIGs and shower activity
are expected to spread north across the rest of the state
during the day Sun, and some thunderstorms are possible as far
north as KHUL during the afternoon. Ongoing MVFR to IFR CIGs
are likely around the area Mon and Tue as showers and
thunderstorms continue.

&&

.MARINE...
NEAR TERM: The wind and seas are expected to remain below small
craft advisory levels tonight through Friday.

SHORT TERM: Light winds and seas generally 4 feet or less
expected through Sat night. Winds will increase during the day
Sun, with seas forecast to approach 5 feet offshore Hancock
County by Sun eve. SCA criteria for seas may be reached Mon into
Tue as gradually building S'ly swells combine with the increased
wind waves. Wind gusts currently look to remain 20kts or less.
Fog will likely become an issue by later in the weekend and into
next week as a warm and moist air mass passes over the cool
ocean waters.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Norcross
Short Term...Kredensor
Long Term...Kredensor
Aviation...CB/Norcross/Kredensor
Marine...CB/Norcross/Kredensor
Hazardous weather outlook, Jul 20, 3:13 AM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
313 AM EDT Fri Jul 20 2018

MEZ001>006-010-011-015>017-031-032-210715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
313 AM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, Interior DownEast Maine, North Central
Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-210715-
Coastal Hancock-Coastal Washington-
313 AM EDT Fri Jul 20 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-210715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
313 AM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.